Changes in PMS/PMDD after IUD?
May 14, 2018 11:23 AM   Subscribe

I switched to a hormonal IUD (Skyla) about 16 months ago after being on BCP for over 10 years. Did your PMS symptoms change when you switched to IUD? Do your symptoms vary based on whether or not you bleed that month?

I originally went on hormonal birth control as a teenager to control severe menstrual cramps and heavy bleeding. I went off the pills for health reasons unrelated to my cycle and had Skyla IUD inserted in January 2018. I'm in my early 30s.

For the first year or so, I experienced spotting and occasional bleeding. Now things have evened out physically, and I will get occasional cramping and very light spotting or bleeding some months. Most months, there's no bleeding at all.

Recently (last 6 months maybe) I've noticed a major uptick in emotional symptoms. I have always had periods of low mood and anxiety, usually triggered by stress, but I've been more depressed during these times over the past 6 months. I didn't tie it to my cycle because I haven't been bleeding--so basically have put my whole uterus out of my mind. However, the end of last week (approx Wednesday-Saturday) I had very low mood, anxious thoughts, racing thoughts about the things that make me sad, etc. Saturday I spent most of the day crying off and on, and cried uncontrollably in bed Saturday night. Sunday morning had some light spotting and was a little tearful. Today I feel fine (except for being embarrassed about my behavior the last several days and anxious about any potential relationship fallout from my being a totally dysfunctional monster).

I have started tracking my mood and physical symptoms with Clue, and I have requested an appointment with my gyno to discuss this, but, hivemind, did any of you have big changes in your PMS experiences when you switched to IUD? Did you have a delayed onset of these symptoms, or did your symptoms escalate over time? I feel like it's getting worse every month at this point. I've looked at the previous PMDD posts on AskMe, but am specifically looking for experience with a significant escalation in symptoms that were previously tolerable.
posted by assenav to Health & Fitness (7 answers total)
 
Yes, I found that my PMS got worse, and progressively so. Also, because I didn't have any sense of when my period was "supposed" to be (no periods with Mirena) I felt like an out-of-touch monster. I switched to a copper IUD and while my cramping is worse, my PMS symptoms are not gone, and I get my period regularly, I am actually MUCH HAPPIER with tracking my cycle and knowing "huh, I'm eating all the food and crying because my period is due"
posted by Dressed to Kill at 11:28 AM on May 14, 2018 [1 favorite]


Yep, my PMS symptoms were horrible on Mirena. I didn't realize that "no periods" actually just meant "no bleeding" - my problem with periods was never the cramping/bleeding, it was the 3 days of crying every month. I'm not really sure if it got worse or not - I was only on it for a year total and the first few months were a little all over the place before I stopped spotting all the time and it settled down, but once it really started it was very regular - basically every 28 days -- and my distress over it got worse every month but I'm not sure if the actual symptoms did or not. Either way, I was much much happier when I got it removed and went back on continuous-use BCP.
posted by brainmouse at 11:35 AM on May 14, 2018 [2 favorites]


Other than the emotional component of PMS, my symptoms remained basically the same: pretty minimal, plus no bleeding at all. Neat! But. But the emotional component was huge and all-consuming. And it wasn't actually PMS most of the time; I was depressed half the month, irrationally sad, frustrated, unable to control my emotions (like, getting angry and crying after a long day when that's not something I'd really done in the past), teary at poignant TV commercials, deeply unhappy for no underlying reason, and fundamentally emotionally unfamiliar to myself. It felt like there was a veil between me and the world, emotionally. When I got the Mirena removed, after about eight months, I could feel the veil slowly lifting over the next several weeks. I loved not having a period, and not having to worry about birth control, but good lord the subtlety and second-guessing of hormonal birth control's side effects, which reinforce female unbelievability narratives within our own selves are just not worth it.
posted by tapir-whorf at 1:14 PM on May 14, 2018 [3 favorites]


My wife has a Mirena. She’s had it for about 7 years; before that she hadn’t been using hormonal birth control for a few years. She had PMS-relaxed anxiety before the Mirena and it’s continued. It’s a little harder to predict / track the anxiety now that she doesn’t have any bleeding or spotting, but there aren’t any real changes in terms of intensity, length of time, etc.

That said, just because some or most people don’t have intense or escalating PMS with an IUD doesn’t mean that you don’t! Personally I’d err on the side of taking it out if you think it’s causing problems; you can always get another put in if you decide you want to try it again.
posted by insectosaurus at 5:58 PM on May 14, 2018


I’ve had PMDD symptoms on Mirena that weren’t there when I first started using it. But what I came in to say is that PMDD stuff can increase in severity as you get older, or so I’ve read... so it’s possible that the change isn’t directly due to the Mirena.

(I have in the past gone off the Mirena to switch to continuous oral contraceptive use, which was much better for me re:PMDD. Had another baby in between, got another Mirena and so far I’m fine this time? Bodies are strange!)
posted by wyzewoman at 6:09 PM on May 14, 2018 [1 favorite]


Thank you all for sharing your experiences--I have a lot more of a grasp on my options going forward. I marked wyzewoman as best answer because I think she may be right that part of this is just my getting older...but you all helped a lot!
posted by assenav at 12:44 PM on May 15, 2018


Hopping back in, in case this question comes up in future folks' searches...the tentative conclusion is that my natural PMS-related mood symptoms are increasing as the hormones in the IUD start to wear off (which explains delayed onset). Among other discussion, we realized I have no actual "baseline" for my PMDD because I've been on hormones of one kind or another since I was a teen, so it may not be that they're increasing at all, just...expressing, finally.
posted by assenav at 12:28 PM on June 1, 2018 [1 favorite]


« Older Partnered relaxation rituals   |   Mother's Day and unmet expectations Newer »
This thread is closed to new comments.